Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
155 Doctors are Online

Taking nexium for GERD. Have low appetite. How long should I take this medicine?

User rating for this question
Excellent
Answered by

Gastroenterologist
Practicing since : 1996
Answered : 1811 Questions
Question
Dear Dr. Kini,
I have prescribed nexium by an ent surgeon a few months ago for gerd.
I would just like to know how long this medicine needs to be taken for usually in the case of gerd? Is there a dependency issue with this medicine, such as the stomach producing more acid and so stopping the taking of nexium after a few weeks results in even more acid?
I do now have the pain just below the ribs in the centre so I am assuming it is the stomach and just above the stomach caused by acid reflux.
I have taken nexium but it seems to reduce appetite and I don't know if I should really take it after food or before because it may affect digestion if there is too little acid in the stomach.
Posted Tue, 14 May 2013 in Digestion and Bowels
 
 
Answered by Dr. Ratnakar Kini 8 days later
Hi XXXXXXX
Thanks for posting your query and requesting me to answer it.

For GERD, you can take Nexium for 4-8 weeks. Yes, rebound symptoms may occur after stopping Nexium. This may last for a few weeks. You may take Zantac during that period.
For maximum potency , you need to take Nexium half an hour before food. No, it does not affect digestion.

I hope that answers your question.
If you have no more questions, kindly rate this service.
Regards,
Dr.Ratnakar Kini
Above answer was peer-reviewed by
 
Follow-up: Taking nexium for GERD. Have low appetite. How long should I take this medicine? 2 days later
Hi Dr. Kini,

Thanks for the information. I am wondering whether it's a good in spite of being prescribed Nexium by the ENT surgeon and GP, to take antacid and then take H2 antagonists like Zantac before using ppis such as nexium. It seems a more conservative approach.

Also, I mentioned pain in the stomach area and above just after eating. Could the sharp pain most likely be caused by ulcers or is it more likely erosion of the stomach wall?


Thankyou.
 
 
Answered by Dr. Ratnakar Kini 4 minutes later
Hi,
Zanatc is also good in controlling symptoms.
So you can take zantac instead of PPIs.

Only with endoscopy one can tell for sure whether the pain is due to ulcer or just erosions.


I hope that answers your question.
If you have no more questions, kindly rate this service.
Regards,
Dr.Ratnakar Kini
Above answer was peer-reviewed by
 
Follow-up: Taking nexium for GERD. Have low appetite. How long should I take this medicine? 2 days later
Dear Dr. Kini,

Thanks for the follow-up. I understand the pain could also be pancreas-related. I have had a petrol-like smell to my stool recently. I've done a general abdominal MRI with MRCP two months ago and that was normal.

What type of conditions related to the pancreas might cause a sharp pain and would not be detected by MRCP, also leading to a petrol-like smell in the stool?


Thankyou.
 
 
Answered by Dr. Ratnakar Kini 46 hours later
Hi,
All the diseases involving the pancreas causing pain would be detected by MRI/MRCP.


I hope that answers your question.
If you have no more questions, kindly rate this service.
Regards,
Dr.Ratnakar Kini
Above answer was peer-reviewed by
 
Follow-up: Taking nexium for GERD. Have low appetite. How long should I take this medicine? 2 days later
Dear Dr. Kini,

Thankyou. Finally, as regards the greasy or petrol-smelling stool, what sort of conditions with the pancreas or other organs could cause that and would those also be detected by general abdominal MRI without focus on specific organs apart from the MRCP sequence.


Thankyou.
 
 
Answered by Dr. Ratnakar Kini 9 hours later
Hi,
Greasy stool occurs due to fat maldigestion/malabsorption. For digestion of fat, pancreatic enzymes and bile salts are required. These digested fat get absorbed by the small intestinal mucosa. So if any of these three is affected, it may result in the above mentioned symptoms.
The first two are detected by any imaging. But for small intestinal lesions, you need endoscopy/biopsy and sometimes serology tests.

I hope that answers your question.
If you have no more questions, kindly rate this service.
Regards,
Dr.Ratnakar Kini

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor